ISSN 2398-2969      

Ephedrine, phenylephrine, pseudoephedrine and phenylpropanolamine toxicity

icanis

Introduction

  • Cause: unintentional overdosage or accidental ingestion, with dogs being most commonly affected.
  • Signs: CNS stimulation (agitation, hyperexcitability, tremors, seizures), tachycardia and hypertension.
  • Diagnosis: based on history and clinical signs.
  • Treatment: supportive with sedation and management of hypertension.
  • Prognosis: good, if cardiovascular and CNS signs are controlled. 

Pathogenesis

Etiology

  • Most severe cases involve phenylpropanolamine. Signs may occur at therapeutic doses or slightly less (1.9-2 mg/kg) and ingestion of >15 mg/kg often causes significant cardiovascular signs.
  • Some dogs show signs at therapeutic doses of pseudoephedrine while moderate to severe signs can occur at 5-6 mg/kg and fatalities can be seen at 10-12 mg/kg.
  • Phenylephrine Phenylephrine is less of a risk due to low oral bioavailability. 
  • There is limited information on the toxic dose of ephedrine Ephedrine. In a review of cases of a herbal supplement containing guarana (caffeine, 40 mg) and ma huang (ephedrine, 12 mg) all dogs developed signs and the doses ingested ranged from 4.4-296.2 mg/kg of guarana and 1.3-88.9 mg/kg of ma huang. The lowest fatal dose was 19.1 mg/kg of guarana and 5.8 mg/kg of ma huang.

Predisposing factors

General

  • Animals with pre-existing cardiovascular disease including hypertension or hyperthyroidism may be more at risk of severe signs. 

Specific

  • Animals with hepatic or renal impairment may have a more prolonged clinical course due to reduced clearance. 

Pathophysiology

  • Sympathomimetics have direct and indirect effects on adrenergic receptors and toxic effects are due to acute cardiovascular and central stimulant effects.
  • This results in endogenous release of catecholamines in the heart and brain causing peripheral vasoconstriction, cardiac stimulation and increased blood pressure.
  • Sympathomimetic drugs can produce a wide range of effects most of which mimic the results of excess stimulation of the sympathetic nervous system (eg effects on the heart rate and blood pressure).

Timecourse

  • Onset is generally within 1 hour but can be up to 8 hours (except for phenylephrine).
  • Duration is generally 24-48 hours but may be up to 72 hours in severe cases.

Epidemiology

  • These drugs are widely available. 
  • Phenylpropanolamine is used more commonly in older female dogs, but could be accessed by other pets.
  • Risk of exposure to decongestants may be greater during the winter when coughs and colds are more prevalent.  

Diagnosis

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Prevention

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Outcomes

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Further Reading

Publications

Refereed Papers

  • Recent references from PubMed and VetMedResource.
  • Ginn J A, Bentley E, Stepien R L (2013) Systemic hypertension and hypertensive retinopathy following PPA overdose in a dog. J Am Anim Hosp Assoc 49 (1), 46-53 PubMed.
  • Holding J K (2012) Phenylpropanolamine toxicosis in dogs and cats. Vet Med 107 (1), 18-19 VetMedResource.
  • Kang M-H, Park H-M (2012) Application of carvedilol in a dog with pseudoephedrine toxicosis-induced tachycardia. Can Vet J 53, 783-786 PubMed.
  • Wegenast C (2012) Phenylephrine ingestion in dogs. What’s the harm? Vet Med 107 (11), 476-478 VetMedResource.
  • Peterson K L, Lee J A, Hovda L R (2011) Phenylpropanolamine toxicosis in dogs: 170 cases (2004-2009). J Am Vet Med Assoc 239 (11), 1463-1469 PubMed.
  • Crandell J M, Ware W A (2005) Cardiac toxicity from phenylpropanolamine overdose in a dog. J Am Anim Hosp Assoc 41 (6), 413-420 PubMed.

Other sources of information

  • Hovda L R, Brutlag A G, Poppenga R H, Peterson K L (eds) (2016) Blackwell’s Five Minute Veterinary Consult Clinical Companion. Small Animal Toxicology, 2nd edition. Ames, Iowa: Wiley Blackwell.

Organisation(s)

Can’t find what you’re looking for?

We have an ever growing content library on Vetlexicon so if you ever find we haven't covered something that you need please fill in the form below and let us know!

 
 
 
 

To show you are not a Bot please can you enter the number showing adjacent to this field

 Security code